California, 2008

Flash Flooding in California, January 25 to 26, 2008

January 25 to 26, 2008 · NWS MTR · 3 events in 3 counties and zones

A nearly stationary frontal band hung over parts of the Bay Area bringing intense rainfall for several hours. The hardest hit areas were the coastal sections of Marin, San Francisco and San Mateo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$950,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A nearly stationary frontal band hung over parts of the Bay Area bringing intense rainfall for several hours. The hardest hit areas were the coastal sections of Marin, San Francisco and San Mateo Counties. Rainfall amounts in some of these areas topped over 3 during Friday January 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 25, 10:15 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 25, 10:15 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1015 AM PST FRI JAN 25 2008

UPDATED FOR AVIATION DISCUSSION

...FLOODING RAINS LIKELY INTO SATURDAY...
...GUSTY WINDS AT TIMES INTO SATURDAY...

.DISCUSSION...MAIN CONCERN THE NEXT 24-36 HOURS WILL BE HYDRO AND
WIND RELATED. THE SNOW ADVISORY WAS CANCELLED AS SNOW LEVELS ARE
RAPIDLY RISING ABOVE 4000 FEET OR SO. 24 HOUR TEMP CHANGES SHOW
MOST AREAS AT LEAST 10 DEGREES WARMER THAN YESTERDAY AT THIS TIME
WITH DEWPOINTS NOTABLY HIGHER AS WELL...THIS IS ALL IN RESPONSE TO
WARM SECTOR OF DEEPENING LOW OFF THE COAST.  FOR NOW THE WIND
ADVISORY IS IN EFFECT ALONG THE COAST AND MOST AREAS FROM SF
SOUTHWARD. GUSTY SOUTH WINDS ARE ALREADY BEING REALIZED ALTHOUGH
REPORTS ARE SPORADIC AT THIS TIME. A LOCAL STORM REPORT WITH WIND
REPORTS WILL BE OUT SHORTLY. AT THIS TIME THE PLAN WILL BE TO EXTEND
THE WIND ADVISORY ALONG THE COAST AND IN THE MONTEREY AND SANTA
CRUZ MOUNTAINS AS NAM MODEL DATA STILL SHOWS 925 MB WINDS IN THE
50 TO 60 KNOT RANGE OVERNIGHT INTO SATURDAY.

HYDRO...THE FLOOD WATCH IS STILL IN EFFECT FOR THE ENTIRE CWA
THROUGH SATURDAY EVENING. LATEST RFC QPF GIVES STORM TOTALS OF
5 TO 7 INCHES IN MANY OF THE HILLS FROM SONOMA COUNTY SOUTHWARD
THROUGH MONTEREY COUNTY BY SUNDAY. AT THIS TIME WE ARE MOST CONCERNED
WITH THE SANTA CRUZ COUNTY MOUNTAINS AND THE COASTAL HILLS OF
MONTEREY COUNTY FOR POTENTIAL FLOOD ISSUES TODAY AND TOMORROW. THE
SNOW MELT ISSUE IS REAL ACROSS MONTEREY COUNTY AS SNOW DEPTHS IN
EXCESS OF 2 FEET HAVE BEEN REPORTED ABOVE 3000 FEET. ALL THAT SNOW
WILL BE MELTING PRETTY QUICK WITH THE RAPID RISE IN TEMPERATURES
TODAY. SO URBAN FLOODING WILL BE LIKELY ALL LOCATIONS WITH MORE
SERIOUS SMALL STREAM/FLASH FLOOD POTENTIAL ACROSS MONTEREY AND
SANTA CRUZ COUNTIES. STAY ALERT FOR STATEMENTS AS THEY ARE ISSUED.

ONE POSITIVE NOTE. THE HEAVY RAIN BAND IS JUST OFFSHORE AND NOW
MOVING ONSHORE. IT IS NEARLY STATIONARY OR MOVING VERY SLOWLY AS THE
STRONG JET ON THE BACKSIDE OF THE LOW INDUCES CYCLOGENESIS OFF
POINT CONCEPTION. THEREFORE EXPECTING LOTS OF HEAVY RAIN FOR THE
NEXT 18 HOURS OR SO ONCE IT GETS GOING IN THE COASTAL HILLS. HOWEVER
THE NAM AND GFS SHOW THE RAIN-BAND ACTUALLY ROTATING WESTWARD BY
ABOUT 12-15Z SATURDAY IN RESPONSE TO THE DEEPENING SURFACE LOW.
THIS MAY ALLOW A SEVERAL HOUR REPRIEVE FROM THE HEAVY RAIN FOR A
PERIOD OF TIME DURING THE DAY SATURDAY. THEN THE SYSTEM FINALLY
MOVES ONSHORE WITH ONE LAST SHOT OF HEAVY RAINFALL SATURDAY NIGHT
INTO EARLY SUNDAY. AS WE GET ON THE COLDER BACKSIDE THE PRECIP WILL
TURN MORE SHOWERY IN NATURE. WILL NOT BE FOCUSING ON LONG RANGE
DETAILS FOR NOW BUT SOMEWHAT ACTIVE PATTERN CONTINUES ALTHOUGH ANY
RAIN NEXT WEEK LOOKS MUCH LIGHTER.

SHORT TERM CONVECTION...A NARROW COLD FRONTAL RAIN BAND IS IN
EMBEDDED IN THE HEAVY RAIN JUST OFF THE COAST. A SPECIAL MARINE
WARNING HAS BEEN ISSUED FOR MARINERS TO HIGHLIGHT THIS EVENT. RADAR
SHOWS BOOK END VORTICES WITH POTENTIAL FOR WATERSPOUTS. AT THE
VERY LEAST LIGHTNING AND HEAVY RAIN WITH SMALL HAIL POTENTIAL. WILL
CONTINUE TO MONITOR THIS LINE AS IT MOVES ONSHORE.

&&

.AVIATION...UPPER LOW IN THE EASTERN PACIFIC SPINNING OCCLUDED FRONT
IMMEDIATELY ALONG CALIFORNIA COAST WITH ONLY SLOW EASTWARD
PROGRESSION AT POST TIME. EXPECT MVFR TO LOW VFR SKY CONDITIONS WITH
OCCASIONAL MVFR VISIBILITIES IN RA AND SHRA. GUSTY WINDS TO MAINTAIN
SOUTHERLY COMPONENT WITH SOUTHEAST DURING MORNING HOURS AND SHIFT
TO SOUTH AND SOUTHWEST AFTERNOON HOURS. TERRAIN CHANNELING PUSHING
STRONG WIND AT 40KTS FOR KSNS AND HANGING ONTO OUTLOOK OF 15G25KTS
FOR S.F.BAY TERMINALS WITH HIGHER GUSTS AS FRONTAL BOUNDARY CLOSES TO
THE COAST. EXPECT WINDS TO DIMINISH SLIGHTLY AFTER SUNSET BUT
INCLEMENT WEATHER TO CONTINUE WITH PERIODS OF WINDS AND SHOWERS OVER
NEXT 24 HOURS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDA....GALE WARNING ALL OCEAN ZONES.
         ...SMALL CRAFT ADVISORY SF AND MONTEREY BAYS.
         ...WIND ADVISORY FOR THE COAST AND ALL OF
            THE SOUTHERN ZONES TIL 4 PM THIS AFTERNOON.
         ...FLOOD WATCH ALL AREAS THRU SATURDAY EVENING.

&&

PUBLIC FORECAST: R WALBRUN
AVIATION/MARINE: GUDGEL/SMITH

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 25, 7:22 AM PST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
722 AM PST FRI JAN 25 2008

CAZ006-505>518-260200-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
722 AM PST FRI JAN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.

.DAY ONE...FRIDAY

A STRONG STORM SYSTEM WILL IMPACT THE DISTRICT FRIDAY AND INTO THE
WEEKEND BRINGING VERY HEAVY AND POSSIBLY FLOODING RAINS...ALONG
WITH PERIODIC STRONG SOUTH WINDS.

LATER TODAY THE MAIN CONCERNS WILL BECOME URBAN AND SMALL STREAM
FLOODING AS WELL AS FLOODING OF SMALL STREAMS AND CREEKS. POWER
OUTAGES ARE POSSIBLE DUE TO WET SOILS AND STRONG WINDS.

*  WIND ADVISORY.......SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

*  FLOOD WATCH.........SEE SFOFFAMTR - WGUS66 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLOOD WATCH CONTINUES THROUGH SATURDAY...WITH THE AXIS OF
HEAVY RAIN WAFFLING BACK AND FORTH AROUND THE SAN FRANCISCO BAY
AREA. WATCH FOR CONTINUED AREAS OF VERY HEAVY RAIN...PERHAPS
CAUSING URBAN FLOODING AS WELL AS FLOODING OF SMALL STREAMS AND
CREEKS.

*  FLOOD WATCH.........SEE SFOFFAMTR - WGUS66 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES. PLEASE REPORT ANY
SNOW ACCUMULATIONS...FLOODING...OR WINDS SPEEDS GREATER THAN 35
MPH.

SOROKA

In the hours before

Local storm report, Jan 25, 9:22 AM PST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
922 AM PST FRI JAN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     NON-TSTM WND GST 10 SW GONZALES          36.39N 121.55W
01/25/2008  M48.00 MPH       MONTEREY           CA   MESONET

            HASTINGS RAWS ELEVATION 1824 FEET

0813 AM     NON-TSTM WND GST 15 WSW GREENFIELD       36.23N 121.49W
01/25/2008  M49.00 MPH       MONTEREY           CA   MESONET

            ARROYO SECO RAWS ASRC1 ELEVATION 980 FEET

&&

TENTINGER
Local storm report, Jan 25, 11:08 AM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1108 AM PST FRI JAN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND GST 3 SW KENTFIELD          37.93N 122.59W
01/25/2008  M50.00 MPH       MARIN              CA   MESONET

            MIDDLE PEAK RAWS MDEC1 ELEVATION 2339 FEET

0937 AM     NON-TSTM WND GST 10 ENE SOLEDAD          36.47N 121.15W
01/25/2008  M45.00 MPH       SAN BENITO         CA   MESONET

            PINNICLES RAWS PCLC1 ELEVATION 1322 FEET

1018 AM     NON-TSTM WND GST 7 NNE LIVERMORE         37.79N 121.73W
01/25/2008  M47.00 MPH       CONTRA COSTA       CA   MESONET

            LOS VAQUEROS RAWS VAQC1 ELEVATION 1100 FEET

1039 AM     NON-TSTM WND GST 9 ENE FREMONT           37.55N 121.84W
01/25/2008  M49.00 MPH       ALAMEDA            CA   MESONET

            CALAVERAS ROAD RAWS PEAC1 ELEVATION 1230 FEET

&&

TENTINGER

The radar

The San Francisco radar (KMUX), 68 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, San Mateo

When
January 25, 1:00 PM PST to 7:00 PM PST
Where
San Mateo County, Moss Beach to El Granada
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.520, -122.520

Neighborhoods in Moss Landing and Montara were flooded and some cars submerged after several hours of drenching heavy rains. Rising flood waters along Pescadero Creek Road foreced about 18 residents out of their homes.

Flash Flood, Marin

When
January 25, 8:00 PM PST to January 26, 1:00 AM PST
Where
Marin County, Corte Madera to Fairfax
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.950, -122.530

Very heavy rain caused flash flooding in the Ross Valley of Marin County. The Corte Madera Creek near Ross went over its 19 foot flood stage during the evening of January 26th. Evacuations were ordered around San Anselmo and Fairfax and Ross were put on alert.

Flash Flood, Sonoma

When
January 25, 8:00 PM PST to January 26, 1:00 AM PST
Where
Sonoma County, Petaluma to 1.01 mi W of Petaluma
Cause
Heavy Rain
Property damage
$800,000
Reported by
Newspaper
Coordinates
38.230, -122.630

Very heavy rain caused flash flooding around Petaluma late Friday night, January 26th. The Petaluma River near Corona Road went over its flood stage of 25.5 feet reaching nearly 30 feet. At least a dozen homes were flooded as were several businesses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72470, 72471, 72472.